Many therapeutically active medications have significant side effects, some of which can compromise the intended therapeutic
goal. The development of plasma lipid abnormalities or a dyslipidemia as the result of a medication intended for an unrelated effect has
been reported. Human immunodeficiency virus (HIV) infection can cause dyslipidemia as can the medications used to treat this infection.
Such dyslipidemia can be a significant problem made more relevant by the already increased risk of cardiovascular (CV) disease faced by
these patients. Some hypoglycemic medications used to treat diabetes can also be associated with dyslipidemia, most notably rosiglitazone.
Antihypertensive medications are intended to decrease CV risk but are not free of dyslipidemia problems with thiazides able to
cause hypertriglyceridemia and older beta-blockers without an alpha-blocking effect associated with moderate plasma lipid abnormalities
and altered glucose metabolism. Estrogen administered orally can be associated with a severe hypertriglyceridemia. Currently-used antipsychotic
medications have a significant association with hypertriglyceridemia. Clinicians must be aware of the dyslipidemias caused by
these medications and know how to manage them, even treating a secondary dyslipidemia with another medication as in the case of HIV
infection rather than trying to switch treatment of the infection in many cases. Mention is also made of lipid lowering effects of medications
intended for other purposes (e.g. angiotensin receptor blockers and orlistat).
Keywords: Antipsychotic medications, cardiovascular, diabetes mellitus, dyslipidemia, estrogen, human immunodeficiency virus infection.
Rights & PermissionsPrintExport